Sep 30, 2008
Hi. I'm not sure I'm in the right section but I can't find anywhere to go. I've been on meds now for 5 months. Numbers are looking good but I'm not happy with my new doctor. He strictly treats the HIV and blows any other issues off as "it's not the meds". I even have to ask for my lab results to see them and he takes cell calls during our short 5-10 minute visits. VL as of 6/30/08 went from 179K to 516 and CD4's from 14 to 70. I'm on medicare and get medication for the HIV strictly through TDH. Is it safe to switch to an internal medicine doctor as long as I remain on HIV meds so that other issues can be addressed? I didn't even have an option of my meds even though I'm sensitive to every FDA approved drug. I questioned it once in the beginning and was told that I had to have a boosted PI regardless! Since then I'm reluctant to bring up any other concerns and quite frankly, he's not in there long enough for me to go over them with him. Do you have any suggestions or advice? I am so desperate to find one willing to tackle both issues and talk to me. Let me be proactive in my own recovery. Please help. Thanks. Michael
Response from Dr. McGowan
I am sorry you are having difficulty with your doctor. I am glad you are responding so well to your treatment. A doctor is there to hellp support you, but you are doing all the hard work and should be congratulated. your good respponse should help support you to keep on your meds and continue to have a recovery. Studies do show that being under the care of an HIV specialist can lead to improved outcomes. But, just like all people doctors can also be jerks. Even if he is under great pressure for time you should be able to address at least some of your issues at each visit and get to them all over time. A good way to find an HIV specialist in the US is through the American Academy of HIV Medicine. The AAHIVM website has a link to "Find a Provider" that can list some secialists near you. If not also seeing an internist who can follow along with the HIV provider and serve as an advocate to address your concerns may also help.
Best of luck,
main side effects for ATRIPLA
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.